Missouri, 2007

Hail in Missouri, November 21, 2007

November 21, 2007 · NWS SGF · 1 event in 1 county or zone

A marginally severe storm produced dime size hail in Oregon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A marginally severe storm produced dime size hail in Oregon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 21, 11:59 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 21, 11:59 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CST WED NOV 21 2007

.DISCUSSION...

ANOTHER QUICK UPDATE TO THE FORECAST PERFORMED TO ACCOUNT FOR
HOURLY TRENDS.

COLD FRONT STILL PROGRESSING SOUTHEASTWARD...ALBEIT SLOWLY.
CONVECTION HAS INTENSIFIED IN A NARROW BAND ALONG THE FRONT AND
THE FAR SOUTHEASTERN PORTION OF THE CWA WILL REMAIN AT RISK FOR A
FEW STRONG STORMS EARLY THIS AFTERNOON. NOW THAT THE SURFACE WAVE
ALONG THE COLD FRONT HAS MOVED OFF TO THE NORTHEAST...AN
ACCELERATION OF THE COLD FRONT IS EXPECTED AS THE AFTERNOON
PROGRESSES. CONVECTION SHOULD AFFECT HOWELL...SHANNON AND OREGON
COUNTIES THROUGH ABOUT 2 PM AND THEN QUICKLY SHIFT TO THE SOUTH
AND EAST. GIVEN A FEW HUNDRED J/KG OF MLCAPE...STRONG STORMS ARE
POSSIBLE...WITH A MARGINALLY SEVERE STORM NOT OUT OF THE QUESTION.

FROM MID AFTERNOON ONWARD...CONTINUED STRONG CAA IS EXPECTED.
LATEST 12Z SUITE OF MODEL OUTPUT CONTINUES TO SUGGEST THAT ANY
SNOWFLAKES WILL BE HARD TO COME BY. MAINLY LOOKING AT A LIGHT
DRIZZLE/LIGHT RAIN FOR MUCH OF THE AREA. WITH LITTLE IF ANY
MOISTURE IN THE DENDRITIC ZONE AND MUCH OF THE MOISTURE CONFINED
TO THE VERY LOW LEVELS...DRIZZLE WILL BE OUR BEST BET. WITH
STRONGER CAA IN THE LOW LEVELS A FEW FLAKES ARE POSSIBLE...BUT
MAINLY ACROSS CENTRAL MO.

PRODUCTS AND GRIDS ALREADY SENT.

GAGAN

&&

.AVIATION...

FOR THE 18Z KJLN/KSGF TAFS...A STRONG COLD FRONT HAS PASSED
THROUGH THE TAF SITES AND IS NOW LOCATED SOUTH AND EAST OF THE
SITES. A FEW SCATTERED SHOWERS WILL STILL BE POSSIBLE OVER THE
EARLY AFTERNOON HOURS. IFR TO MVFR CEILINGS AND MVFR VISIBILITIES WILL
IMPACTED THE TAF SITES OVER THE FIRST HALF OF THE TAF PERIOD.
WINDS WILL REMAIN OUT OF THE NORTHWEST THROUGH THE TAR PERIOD.

WISE

&&

.PREV DISCUSSION...
/ISSUED 1129 AM CST WED NOV 21 2007/

AND INDIAN SUMMER EXITS STAGE EAST.

ACTIVE WEATHER DAY UNFOLDING ACROSS THE REGION. A COLD FRONT
CONTINUES TO MAKE STEADY PROGRESS SOUTHEAST ACROSS THE MISSOURI
OZARKS. WEAK SURFACE WAVE ALONG THE FRONT WILL SLOW THE
PROGRESSION OF THIS FRONT A BIT FOR THE NEXT COUPLE OF HOURS...BUT
AS THIS FEATURE SLIDES TO THE NORTHEAST...IT WILL NOT TAKE LONG
FOR THE FRONT TO PLUNGE THROUGH THE REST OF THE AREA FROM MID
AFTERNOON ONWARD.

TEMPERATURES AHEAD OF THE FRONT WILL LIKELY RISE INTO THE UPPER
60S...WHICH WILL YIELD SURFACE BASED CAPE VALUES BETWEEN 500-900
J/KG. WILL NEED TO MONITOR SCT TSRA ALONG THE FRONT AS IT MOVES
INTO THIS AREA AS A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION.
ONLY A SMALL PORTION OF THE CWA IS AT RISK...INCLUDING SHANNON...
OREGON AND HOWELL COUNTIES...THROUGH ABOUT 1 PM.

TEMPERATURES QUICKLY DROPPING OFF BEHIND THE FRONT. THE FRONTAL
PASSAGE ITSELF IS GOOD FOR A 20F DROP FOLLOWED BY A SLOWER BUT
STEADIER DECLINE. FREEZING LINE STILL WELL OFF TO THE NORTHWEST...
BUT WILL CONTINUE TO MONITOR ITS PROGRESS AS IT MAY RESULT IN A
BRIEF MIX OF LIGHT PRECIP LATER THIS AFTERNOON. NOT COMPLETELY
SOLD ON WINTRY PRECIP GIVEN THAT MOISTURE IS CONFINED TO THE LOW
LEVELS AND LITTLE IF ANY ICE WILL BE PRESENT IN THE CLOUDS. COMBO
OF STRONG LOW LEVEL CAA LIKELY GOOD ENOUGH TO PRODUCE A FEW
FLURRIES AND HAVE INTRODUCED A SLIGHT CHC FOR FLURRIES/VERY LIGHT
SNOW.

HOURLY GRIDS HAVE BEEN UPDATED THROUGH TONIGHT...GENERALLY
FOLLOWING THE NAM DEPICTION OF THE SFC TEMPS. GRIDS AND PRODUCTS
ALREADY SENT. ADDITIONAL UPDATES TO TWEAK HOURLY TRENDS LIKELY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 21, 12:21 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CST WED NOV 21 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1221 PM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A STRONG COLD FRONT WILL CONTINUE TO PUSH THROUGH THE EASTERN
 OZARKS DURING THE EARLY AFTERNOON HOURS. ENOUGH INSTABILITY IS
 PRESENT AHEAD OF THE FRONT TO SUPPORT SCATTERED STRONG
 THUNDERSTORMS WITH WIND GUSTS TO 40 MPH AND SMALL HAIL TO THE
 SIZE OF ONE HALF INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 AS TEMPERATURES CONTINUE TO COOL BEHIND THE FRONT THIS AFTERNOON
 A FEW SNOW FLURRIES WILL MIX WITH LIGHT RAIN AND DRIZZLE DURING
 THE LATE AFTERNOON AND EARLY EVENING HOURS. NO ACCUMULATING
 WINTRY PRECIPITATION IS EXPECTED.

 ANOTHER STORM SYSTEM WILL MOVE INTO THE REGION THIS WEEKEND. COLD
 AIR WILL REMAIN OVER THE AREA AHEAD OF THIS SYSTEM...WHICH WILL
 ALLOW FOR LOW CHANCES OF LIGHT SNOW SHOWERS. NO ACCUMULATING WINTRY
 PRECIPITATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Nov 21, 12:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CST WED NOV 21 2007

MOZ098-106-212000-
SHANNON-OREGON-
INCLUDING THE CITIES OF...WINONA...EMINENCE...THAYER...ALTON
1250 PM CST WED NOV 21 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 734 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN SOUTH CENTRAL MISSOURI

OREGON                SHANNON

THIS INCLUDES THE CITIES OF...ALTON...EMINENCE...
THAYER AND WINONA.

GAGAN
Special weather statement, Nov 21, 1:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CST WED NOV 21 2007

MOZ106-212000-
OREGON MO-
124 PM CST WED NOV 21 2007

...SIGNIFICANT WEATHER ALERT FOR OREGON COUNTY UNTIL 200 PM CST...

AT 123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF ALTON...OR 12 MILES NORTH OF
THAYER...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ALTON BY 140 PM CST.

THE TOWNS OF THOMASVILLE...GREER AND WILDERNESS ARE IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

WISE

The radar

The Springfield radar (KSGF), 188 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oregon

When
November 21, 1:40 PM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.690, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61904.